Alert archive / Arkansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 290, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Oct 2, 2014, 4:20 PM CDT for Crittenden County, Cross County, St. Francis County, Arkansas. It was in force for 40 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 2, 2014, 4:20 PM CDT (21:20 UTC)
- Expired
- Oct 2, 2014, 5:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Crittenden County, AR, Cross County, AR, St. Francis County, AR
The radar
The Memphis radar (KNQA), 71 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 2, 4:43 PM CDT | TSTM WND GST 0 | Earle, AR | WINDS OF 50 TO 60 MPH BUFFETING POLICE OFFICERS CAR IN EARLE. |
| Oct 2, 4:43 PM CDT | HAIL 1.75 | Earle, AR | GOLF BALL SIZED HAIL. |
| Oct 2, 4:44 PM CDT | TSTM WND GST 60 | Earle, AR | WINDS OF 50 TO 60 MPH BUFFETING POLICE OFFICERS CAR IN EARLE. |
| Oct 2, 4:44 PM CDT | TSTM WND GST 65 | Earle, AR | ESTIMATED 65 MPH WINDS. |
| Oct 2, 4:44 PM CDT | HAIL 0.88 | Parkin, AR | ESTIMATED NICKEL SIZE HAIL. SMALL TREE LIMBS DOWN. |
| Oct 2, 4:44 PM CDT | HAIL 1.75 | Earle, AR | GOLF BALL SIZE HAIL. |
| Oct 2, 4:44 PM CDT | HAIL 1.75 | Earle, AR | WINDS ESTIMATED TO BE NEAR 65 MPH. |
| Oct 2, 4:57 PM CDT | HAIL 1 | Earle, AR | ONE INCH HAIL IN EARLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 9.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1775 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 489 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
276 WUUS54 KMEG 022120 SVRMEG ARC035-037-123-022200- /O.NEW.KMEG.SV.W.0290.141002T2120Z-141002T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 420 PM CDT THU OCT 2 2014 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS... EASTERN CROSS COUNTY IN EASTERN ARKANSAS... EASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS... * UNTIL 500 PM CDT * AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MADISON... AND MOVING NORTHEAST AT 50 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PARKIN... FORREST CITY...MADISON...EARLE AND VILLAGE CREEK STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... .SEND YOUR STORM REPORTS TO US ON TWITTER USING AT NWSMEMPHIS...POST TO OUR NWS MEMPHIS FACEBOOK PAGE...OR SEND A REPORT ON OUR WEBSITE AT WEATHER DOT GOV SLANT MEMPHIS AND CLICK ON SUBMIT STORM REPORT. && LAT...LON 3491 9086 3544 9061 3544 9015 3490 9053 TIME...MOT...LOC 2121Z 231DEG 43KT 3502 9069 $$
1 follow-up statement
460
WWUS54 KMEG 022140
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
440 PM CDT THU OCT 2 2014
ARC123-022151-
/O.CAN.KMEG.SV.W.0290.000000T0000Z-141002T2200Z/
ST. FRANCIS AR-
440 PM CDT THU OCT 2 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ST. FRANCIS COUNTY IS
CANCELLED...
AT 441 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
.SEND YOUR STORM REPORTS TO US ON TWITTER USING AT NWSMEMPHIS...POST
TO OUR NWS MEMPHIS FACEBOOK PAGE...OR SEND A REPORT ON OUR WEBSITE AT
WEATHER DOT GOV SLANT MEMPHIS AND CLICK ON SUBMIT STORM REPORT.
LAT...LON 3544 9061 3544 9026 3543 9015 3514 9036
3515 9074
TIME...MOT...LOC 2141Z 231DEG 43KT 3517 9046
$$
ARC035-037-022200-
/O.CON.KMEG.SV.W.0290.000000T0000Z-141002T2200Z/
CRITTENDEN AR-CROSS AR-
440 PM CDT THU OCT 2 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EASTERN CROSS AND NORTHWESTERN CRITTENDEN COUNTIES...
AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PING PONG SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
JENNETTE...OR 8 MILES SOUTH OF EARLE...MOVING NORTHEAST AT 50 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PARKIN...
EARLE...TURRELL...STACY...MONTEREY...COLTON...TOGO...COLDWATER...
TWIST...WITTSBURG...RIVER FRONT...DUVALL...PRINCEDALE AND MC DONALD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.SEND YOUR STORM REPORTS TO US ON TWITTER USING AT NWSMEMPHIS...POST
TO OUR NWS MEMPHIS FACEBOOK PAGE...OR SEND A REPORT ON OUR WEBSITE AT
WEATHER DOT GOV SLANT MEMPHIS AND CLICK ON SUBMIT STORM REPORT.
&&
LAT...LON 3544 9061 3544 9026 3543 9015 3514 9036
3515 9074
TIME...MOT...LOC 2141Z 231DEG 43KT 3517 9046
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 3:53 PM CDT, 27 minutes earlier.
Area forecast discussion, Oct 2, 3:53 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 353 PM CDT THU OCT 2 2014 .DISCUSSION... CURRENTLY... SCATTERED SHOWERS AND THUNDERSTORMS DRIVEN BY WAA CONTINUE TO MOVE THROUGH THE MIDSOUTH. A COLD FRONT STRETCHES FROM NORTHERN MISSOURI TO SOUTH TEXAS AND WILL CONTINUE TO PROGRESS EASTWARD TOWARDS THE CENTRAL AND SOUTHERN MISSISSIPPI VALLEY. FLOW IS SOUTHERLY AHEAD OF THE FRONT...PULLING UP WARM... MOIST...UNSTABLE AIR INTO THE MIDSOUTH FROM THE GULF OF MEXICO. CLOUDS AND SHOWERS HAVE CREATED A BROAD RANGE OF TEMPERATURES THROUGH THE MIDSOUTH. AS OF 3PM...MEMPHIS WAS AT 90 DEGREES DUE TO A BREAK IN CLOUD COVER...WHEREAS OXFORD MISSISSIPPI WAS ONLY AT 73 DEGREES DUE TO A NEARBY THUNDERSTORM. DEWPOINTS ARE PEAKING IN THE LOW 70S AREA WIDE. STORMS HAVE ALREADY BEGAN TO DEVELOP ALONG THE FRONT FURTHER WEST IN NW AR...EASTERN OK AND SOUTHERN MO. EXPECT STORMS TO CONTINUE TO DEVELOP AS THE FRONT MOVES EAST INTO A MORE UNSTABLE ATMOSPHERE. MOST OF THE MODELS HAVE REDUCED CAPE VALUES TO BETWEEN 800-1500 J/KG AS THE FRONT NEARS...EXCEPT THE NAM WHICH DEPICTS CAPE VALUES WELL IN EXCESS OF 2000 J/KG OVER NW MISSISSIPPI. 0-6 KM BULK SHEAR VALUES WILL BE NEAR 40 KTS AREA WIDE WITH 0-3 KM LAPSE RATES AS STEEP AS 5.5 C/KM. INCREASING CLOUD COVER DUE TO WAA WILL SERVE AS A HINDRANCE TO SEVERE WEATHER TONIGHT. THE GFS IS MORE AGGRESSIVE WITH THE WAA SHOWERS AND STORMS AND NOT CLEARING OUT BEFORE THE FRONT APPROACHES...WHILE THE NAM... HRRR...AND EURO CLEAR OUT DURING THE EVENING. STORMS WILL BECOME COLD POOL DOMINANT AND BEGIN TO RACE AHEAD OF THE FRONT AS IT APPROACHES OUR REGION. THE MAIN THREAT WITH STORMS ALONG THE FRONTAL BOUNDARY WILL BE SEVERE WINDS DUE TO THEIR LINEAR CONVECTIVE MODE. LARGE HAIL WILL BE A SECONDARY THREAT DUE TO SIGNIFICANT BUOYANCY WITHIN THE HAIL GROWTH ZONES OF THE ATMOSPHERE. MODELS HAVE COME INTO BETTER AGREEMENT WITH THE TIMING OF THE APPROACHING SYSTEM. THE FRONT WILL BEGIN TO APPROACH NORTHEAST ARKANSAS BY 7 PM...THE MS RIVER BETWEEN 11PM AND 1 AM... AND OUT OF OUR COVERAGE AREA BY 5 AM. LINGERING SHOWERS WILL BE POSSIBLE AS A SECONDARY REINFORCING FRONT TRAILS THE LEADING ONE. COOLER DRIER AIR WILL FILTER INTO THE MIDSOUTH BEHIND THE FRONT. HIGHS FRIDAY WILL ONLY REACH THE MID TO UPPER 70S. LOWS FRIDAY NIGHT/SATURDAY MORNING WILL DIVE INTO THE 40S AS NW FLOW INCREASES BRINGING EVEN COOLER AIR INTO THE REGION. WE WILL STRUGGLE TO REACH 70 DEGREES DURING THE DAY ON SATURDAY. ANOTHER COLD FRONT WILL SWEEP THROUGH THE MS RIVER VALLEY EARLY NEXT WEEK. MODELS STILL DISAGREE ON THE TIMING BUT BOTH THE GFS AND EURO AGREE ENOUGH TO INCREASE POPS MONDAY EVENING. JPM3 && .AVIATION... 18Z TAFS PRIMARY CONCERNS REMAIN AFTERNOON SCT TSRA... AND SQUALL LINE ARRIVAL AT MEM DURING THE EVENING ARRIVAL PUSH. 1745Z RADAR SHOWED SCT SHRA/TSRA OVER MUCH OF THE MIDSOUTH. AIRMASS WAS VERY MOIST AND WEAKLY-CAPPED. THERE WAS LITTLE IN THE WAY OF DYNAMIC FORCING IN THE WAY OF FRONTS OR ELEVATED TROFS TO ORGANIZE AFTERNOON TSRA. NONETHELESS...EXPECT CURRENT ACTIVITY TO CONTINUE...WITH SOME INCREASES IN COVERAGE LIKELY. TSRA POTENTIAL SHOULD DECREASE AFTER 22Z... WITH LOSS OF SURFACE HEATING. NAM AND HRRR MODELS HAVE COME INTO BETTER AGREEMENT ON TIMING OF STRONG MIDLEVEL TROF AND SURFACE COLD FRONT. TSRA POTENTIAL WILL INCREASE AT MEM AROUND 03Z...WITH PEAK TSRA CHANCES IN THE 04Z TO 05Z TIME FRAME. NAM MODEL INDICATES TSRA WILL OUTRUN THE COLD FRONT...PERHAPS ALONG AND BEHIND A LEADING OUTFLOW BOUNDARY. AIRMASS SHOULD STABILIZE LIMITING TS POTENTIAL AFTER 07Z...THOUGH SHRA WILL LIKELY CONTINUE. EVENTUAL COLD FRONTAL PASSAGE WILL OCCUR AT MEM AROUND 12Z...TUP AT 16Z. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Oct 2, 3:05 PM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 305 PM CDT THU OCT 2 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031200- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 305 PM CDT THU OCT 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE MIDSOUTH DURING THE LATE AFTERNOON HOURS. SOME OF THESE STORMS COULD BECOME STRONG WITH GUSTY WINDS AND SMALL HAIL. BY TONIGHT...A SQUALL LINE WILL PUSH IN FROM THE WEST. THE LINE IS EXPECTED TO BE STRONG TO SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT AND LARGE HAIL BEING A SECONDARY THREAT. THERE IS A SLIGHT RISK FOR SEVERE STORMS FOR EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...NORTHWEST MISSISSIPPI AND EXTREME WESTERN TENNESSEE. THE LINE WILL IMPACT EASTERN ARKANSAS AND THE MISSOURI BOOTHEEL BETWEEN 7 PM CST AND MIDNIGHT CST. NORTHWEST MISSISSIPPI AND EXTREME WEST TENNESSEE...INCLUDING THE MEMPHIS AREA...WILL BE AFFECTED BETWEEN 10 PM CST TO 2 AM CST. THE LINE IS EXPECTED TO WEAKEN DURING THE OVERNIGHT HOURS AS IT CONTINUES TO MOVE EAST OF THE SLIGHT RISK AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SJM
In the hours before
Special weather statement, Oct 2, 2:48 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
248 PM CDT THU OCT 2 2014
MSZ007-008-011-012-022015-
TUNICA MS-TATE MS-QUITMAN MS-PANOLA MS-
248 PM CDT THU OCT 2 2014
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 PM CDT FOR...
NORTHWESTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
NORTHERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
SOUTHWESTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...
SOUTHEASTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING NICKEL SIZE HAIL AND WINDS TO 50 MPH
WAS LOCATED 3 MILES SOUTH OF DARLING AT 248 PM CDT...MOVING NORTH AT
35 MPH.
VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN PANOLA...QUITMAN...TATE AND TUNICA COUNTIES SHOULD MONITOR
THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES
ARKABUTLA LAKE AND BEAVERDAM LAKE.
&&
LAT...LON 3464 9034 3455 8998 3419 9020 3426 9040
3435 9040
TIME...MOT...LOC 1948Z 200DEG 32KT 3432 9028Local storm report, Oct 2, 3:54 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
354 PM CDT THU OCT 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL SOUTHAVEN 34.97N 90.00W
10/02/2014 M1.00 INCH DESOTO MS TRAINED SPOTTER
SPOTTER REPORTED HEAVY DOWNPOUR WITH QUARTER SIZED HAIL.
&&
MRMLocal storm report, Oct 2, 4:13 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
413 PM CDT THU OCT 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 3 SE HORN LAKE 34.93N 90.00W
10/02/2014 DESOTO MS TRAINED SPOTTER
LARGE TREE LIMBS DOWN IN NESBIT AREA. CHURCH ROAD BLOCKED
WITH NUMEROUS LARGE LIMBS. PEA SIZED HAIL ALSO FALLING.
0345 PM TSTM WND GST 3 SE HORN LAKE 34.93N 90.00W
10/02/2014 M63.00 MPH DESOTO MS TRAINED SPOTTER
WIND GUST OF 63 MPH RECORDED.
0351 PM HAIL SOUTHAVEN 34.97N 90.00W
10/02/2014 M1.00 INCH DESOTO MS TRAINED SPOTTER
SPOTTER REPORTED HEAVY DOWNPOUR WITH QUARTER SIZED HAIL.
0357 PM TSTM WND GST SE DOWNTOWN MEMPHIS 35.13N 90.05W
10/02/2014 M61.00 MPH SHELBY TN ASOS
WIND GUST TO 61 MPH REPORTED AT MEMPHIS INTERNATIONAL
AIRPORT.
&&
MRMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 4:23 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 52 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.